Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sexual Dysfunction After Diagnosis
Jun 17, 2009

Please excuse the length of this question, but I'm at the end of my rope. At the end of March, I was diagnosed HIV+. After waiting several days for an appointment and the last lab results to trickle in, my doctor put me on Atripla. I have been on it since May 27 with no side effects that I can discern. I've researched it as best I can, and I can't find that it has any undesirable sexual side effects. A little background.. I'm a 60yo healthy married male, at least healthy until now. My wife is very supportive and we have an excellent relationship. We have had long discussuions about how to best deal with a bad situation, and we concur that one way is to try to maintain a healthy sexual relationship. We've discussed various forms of protection,(She has tested negative) and we have tried both condoms and female condoms. My problem is one of erectile dysfunction that has manifested since my diagnosis. Before this, I was like the energizer bunny, being able to almost get an erection on demand, and usually being able to maintain it to a degree even after the completion of the act. So, I'm not suspicious that a pathological issue would set in this quickley. She says it's in my head, and I tend to agree. Now I have a real problem getting enough of an erection for insertion, and if it gets that far, I'm unable to sustain it long enough to achieve orgasm without witdrawing and finishing by masturbation. Add to this my life-long aversion to condoms and every attempt at intercourse just ends as an excercise in frustration. It's having a serious effect on me along with just trying to cope with the diagnosis itself and I'm finding myself withdrawing more andmore ona daily basis. I've always been able to deal with my own issues and I'm not a proponent of shrinks and counseling, or mind altering drugs, but at my wife's suggestion and after giving it a lot of serious thought, I'm ready to try anything because I do not want my relationship to deteriorate further. I'm sure I'm still having issues dealing with the diagnosis, and probably need serious help with that, but what about the ED? Is this common with people who have been newly diagnosed? I'm scouring the internet for counselers in my area, but I'm not sure what to look for. Do we treat the ED, the diagnosis acceptance issues, or both. What do I look for in a counselor. I feel really stupid calling random phone numbers and asking they they treay HIV mental issues and ED. And do I need a LPC or a full blown psychiatrist. Is this something that is likely to go away with time? I've done as much internet research as I can stand, and the more I read, the more depressed I get. Most of the counselors in my area, I've found seem to specialize in gay, bi,transgender, and coming out issues which do not affect me. My health plan has a list of providors with no professional information regarding specific fields of expertise, experience, training, etc. Where do I go from here?

Response from Dr. Henry

Sexual dysfunction is common in men and likely more common in HIV+ men. Have you had a discussion with your HIV provider about this? Have you had your testosterone levels checked? Have you tried any of the Viagra-like drugs prescribed by your doctor (dose adjustments needed for some HIV meds) that often seem helpful for persons with psychologic stresses leading to impotence? KH



Previous
Enlarged spleen
Next
Truvada with atripla

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement